Alert archive / North Carolina / Beach Hazards Statements in 2021

Beach Hazards Statement 5, NWS Wilmington, NC

May 3, 2021New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at May 3, 2021, 7:59 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 4, 2021, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 3, 2021, 7:59 PM EDT (23:59 UTC)
In effect from
May 4, 2021, 6:00 AM EDT
Expired
May 4, 2021, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

560 
WHUS42 KILM 032359
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
759 PM EDT Mon May 3 2021

NCZ106-108-SCZ054-056-041100-
/O.EXP.KILM.BH.S.0004.000000T0000Z-210504T0000Z/
/O.NEW.KILM.BH.S.0005.210504T1000Z-210505T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
759 PM EDT Mon May 3 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
2 follow-up statements
146 
WHUS42 KILM 040849
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
449 AM EDT Tue May 4 2021

NCZ106-108-SCZ054-056-050000-
/O.CON.KILM.BH.S.0005.210504T1000Z-210505T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
449 AM EDT Tue May 4 2021

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
43
024 
WHUS42 KILM 050002
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
802 PM EDT Tue May 4 2021

NCZ106-108-SCZ054-056-050815-
/O.EXP.KILM.BH.S.0005.000000T0000Z-210505T0000Z/
/O.NEW.KILM.BH.S.0006.210505T0002Z-210506T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
802 PM EDT Tue May 4 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

* WHAT...Strong south to north longshore current.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 3, 7:34 PM EDT, 25 minutes earlier.

Area forecast discussion, May 3, 7:34 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
734 PM EDT Mon May 3 2021

.SYNOPSIS...
There will be off and on chances for showers and thunderstorms
through Wednesday and again late Thursday with dry conditions
beyond this.

&&

.UPDATE...
Broken line of strong to severe thunderstorms continues to move
to the south (slowly) while moving eastward. High resolution
guidance seemingly has caught up with timing issues and
maintains the line moving south and dissipating within the next
few hours. Latest update reflects these trends.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Some of the largest surface-based instability we've seen all year,
2000-3000 J/kg, has developed across coastal North and South
Carolina as dewpoints have surged to 70. The initial batch of single
and multicell thunderstorms associated with an upper level
disturbance is currently pushing north of Cape Fear into far eastern
NC, leaving relatively dry conditions in place across our area.

A second wave of thunderstorms developing now across north Georgia
and western South Carolina is expected to move east and toward us
this evening. While each model is different, a blended solution
highlighting the 16 & 17z HRRR and 12z HREF brings showers and
storms across the I-95 corridor by sunset, moving eastward toward
the coast mainly south of Cape Fear later in the evening. There is
some indication these storms could become organized into a bowing
line with strong wind gusts punching in from the west. Forecast Pops
are up to 60 percent this evening, highest across the southern
portion of the Pee Dee region and then east toward Myrtle Beach and
Georgetown. Given very dry conditions over the past 3 weeks, this is
certainly an area that would love to pick up rain.

We'll be in a lull between upper level disturbances much of Tuesday.
With sunshine and an initially capped airmass, our forecast is for
90 degree highs in Florence, Lumberton, and Wilmington -- possibly
the first 90s of the year. Only the strong seabreeze will keep
Myrtle Beach in the low-mid 80s on Tuesday. The cap may begin to
break during the afternoon and scattered showers and storms should
develop, lasting into the night as shortwave energy arrives from the
west.

Average dates of the first 90 degree high temp:
Wilmington May 16 Lumberton May 7 North Myrtle Beach June 3
Florence May 3

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front moving slowly across the area, associated with a
weakening mid level trough will be the focus for the mid week
period. Guidance has taken a decidedly drier shift with the
generated QPF most likely a result of the modest forcing. Pops
remain in the forecast Wednesday into the overnight hours mainly
off the coast but it seems possible Wednesday could be rain
free in most places. For Thursday weak high pressure will build
in before some moisture return late in the day. Highs Wednesday
in the middle 80s or so will drop back some ten degrees Thursday
with middle 70s. Overnight lows will follow a similar trend.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Seems like there will be one chance of rainfall during the
extended period and that isn't overly impressive. This chance
will occur overnight Thursday into early Friday as a decent
shortwave moves across in the northwest flow aloft. The feature
will tap a little Atlantic moisture but the quick movement and
lack of amplitude will limit the system. Beyond this its high
pressure under a westerly flow aloft. Perhaps enough moisture
recovery and height falls Monday to warrant slight chance pops
but it would appear to be the extent of it at this point.
Temperatures will be slightly cool initially warming to a few
degrees above climatology.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Overall expect VFR conditions through the period. There will be
a couple hours of VCTS in the Myrtles however with the departing
broken line of showers and thunderstorms. With some decent
rainfall amounts over mostly South Carolina fog or more likely
stratus will become a concern later in the overnight hours.

Extended Outlook...Mainly VFR with periodic MVFR/IFR threat
from convection Mon Night through Wed. Best convective threat
will occur Wed ahead of a CFP. Possible MVFR conditions again
Thu into Fri due to a stalled front in the vicinity.

&&

.MARINE...
Through Tuesday Night...
Humid southerly winds continue to blow across the Carolinas,
funneled between high pressure out past Bermuda and a cold front
moving slowly eastward across Missouri and Oklahoma. Background
synoptic winds are 10-15 knots, but winds are expected to
occasionally increase to 15-20 knots due to afternoon seabreezes
today and Tuesday, and overnight low level jets.

Waves of showers and thunderstorms will also affect the area and
could bring locally stronger winds as well. One such cluster of
thunderstorms appears likely to reach the Grand Strand later this
evening, with additional showers and storms possible Tuesday night.
Seas currently 3 feet will build to 4 feet tonight into Tuesday.
Dominant wave periods near 5 seconds will be uncomfortably choppy
for small craft.

Wednesday through Saturday...
A strong southwest flow of 15-20 knots (probably on the higher
end of the range) will be in place Wednesday into the late
night. A cold front moves across slowly into Thursday with an
offshore flow developing. A brief return flow sets up Friday
before a surface trough moving across moves winds offshore
again. Overall wind speeds beyond Wednesday will be 10-15 knots.
Significant seas will be highest early with 2-4 and or 3-5 feet
possible Wednesday dropping back to a definite 2-4 feet
Thursday into the weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...SHK
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...SHK
MARINE...TRA/SHK
Hazardous weather outlook, May 3, 3:15 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
315 PM EDT Mon May 3 2021

SCZ017-023-024-032-033-039-055-058-059-041100-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
315 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms could become severe this evening with damaging wind
gusts possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ054-056-041100-
Coastal Horry-Coastal Georgetown-
315 PM EDT Mon May 3 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

Thunderstorms could become severe this evening with damaging wind
gusts possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-041100-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
315 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-041100-
Coastal Brunswick-
315 PM EDT Mon May 3 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-041100-
Coastal Pender-Coastal New Hanover-
315 PM EDT Mon May 3 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-041100-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Thunderstorms could become strong to severe this evening with
wind gusts over 35 knots possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-041100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
315 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Local storm report, May 3, 7:19 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
719 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             MYRTLE BEACH            33.70N  78.89W
05/03/2021  E1.00 INCH       HORRY              SC   PUBLIC

            MULTIPLE REPORTS OF QUARTER SIZED HAIL IN MYRTLE BEACH
            - PELICANS BALLPARK, 48TH AVE, MYRTLEWOOD

&&

EVENT NUMBER ILM2100009

OLIVA
Local storm report, May 3, 7:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
722 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             RAINS                   34.10N  79.32W
05/03/2021  E1.25 INCH       MARION             SC   SOCIAL MEDIA

            PUBLIC REPORTED HAIL BIGGER THAN A QUARTER (AROUND
            1.25-1.5" BASED ON PIC) IN RAINS, SC

&&

EVENT NUMBER ILM2100010

OLIVA
Special weather statement, May 3, 7:28 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wilmington NC
728 PM EDT Mon May 3 2021

SCZ054>056-058-040000-
Coastal Georgetown SC-Coastal Horry SC-Inland Georgetown SC-
Central Horry SC-
728 PM EDT Mon May 3 2021

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN AND
SOUTHERN HORRY COUNTIES UNTIL 800 PM EDT...

At 726 PM EDT, Doppler radar indicated a strong thunderstorm from
near Bucksport to Plantersville, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Surfside Beach, Garden City, Murrells Inlet, Socastee,
Plantersville, Burgess, Yauhannah, Bucksport and Waccamaw Community
Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3352 7926 3367 7919 3368 7899 3368 7889
      3363 7894 3357 7901 3354 7902 3353 7904
      3352 7904 3350 7906
TIME...MOT...LOC 2326Z 269DEG 39KT 3363 7912

SRP
Local storm report, May 3, 7:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
732 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 SW TIMMONSVILLE       34.08N  80.03W
05/03/2021  E2.00 INCH       FLORENCE           SC   BROADCAST MEDIA

            HAIL REPORTED IN CARTERSVILLE, SC SLIGHTLY SMALLER THAN
            A TENNIS BALL.

&&

EVENT NUMBER ILM2100011

OLIVA
Local storm report, May 3, 7:44 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
744 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 NNE CONWAY            33.87N  79.05W
05/03/2021                   HORRY              SC   BROADCAST MEDIA

            TREE DOWN IN FRONT OF HOUSE ON BUTTERCUP LANE IN CONWAY

&&

EVENT NUMBER ILM2100012

OLIVA
Local storm report, May 3, 7:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
749 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             MURRELLS INLET          33.55N  79.05W
05/03/2021  E1.50 INCH       GEORGETOWN         SC   MEDIA

            PING PONG SIZED HAIL REPORTED IN MURRELLS INLET, SC.
            SEVERAL VIDEOS PROVIDED BY VARIOUS MEDIA PARTNERS FROM
            THE PUBLIC.

&&

EVENT NUMBER ILM2100013

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:53 PM EDTSpecial Weather StatementILMBladen52 min
May 3, 1:27 PM EDTSpecial Weather StatementILMBrunswick33 min
May 3, 6:26 PM EDTSevere Thunderstorm WarningILMColumbus49 min
May 3, 6:59 PM EDTSpecial Marine WarningILM31 min
May 3, 7:09 PM EDTSpecial Weather StatementILMBrunswick51 min
May 3, 7:30 PM EDTSpecial Marine WarningILM30 min
May 3, 7:32 PM EDTSpecial Marine WarningILM28 min
May 3, 4:45 PM EDTSevere Thunderstorm WarningILMDarlington, Florence60 min
May 3, 5:23 PM EDTSpecial Weather StatementILMDillon37 min
May 3, 5:25 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg21 min
May 3, 5:42 PM EDTSpecial Weather StatementILMMarion63 min
May 3, 5:44 PM EDTSpecial Weather StatementILMWilliamsburg31 min
May 3, 5:50 PM EDTSevere Thunderstorm WarningILMHorry, Marion40 min
May 3, 6:13 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry, Marion, Williamsburg32 min
May 3, 6:43 PM EDTSevere Thunderstorm WarningILMHorry32 min
May 3, 6:55 PM EDTSpecial Weather StatementILMGeorgetown65 min
May 3, 7:28 PM EDTSpecial Weather StatementILMGeorgetown32 min

Nearby

Beach Hazards Statements in North Carolina, 2021Beach Hazards Statements in South Carolina, 2021Every beach hazards statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.